Virginia, 2020

Damaging Winds in Virginia, August 25, 2020

August 25, 2020 · NWS LWX · 24 events in 10 counties and zones

An outflow boundary from a decaying convective system triggered an isolated severe thunderstorm over northern Virginia around midday. A cold front then triggered an organized line of thunderstorms which produced scattered to numerous damaging wind gusts over eastern West Virginia, western Maryland, and northern into central Virginia as well as the DC metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$114,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An outflow boundary from a decaying convective system triggered an isolated severe thunderstorm over northern Virginia around midday. A cold front then triggered an organized line of thunderstorms which produced scattered to numerous damaging wind gusts over eastern West Virginia, western Maryland, and northern into central Virginia as well as the DC metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 9:23 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 25, 9:23 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1023 AM EDT Tue Aug 25 2020

.SYNOPSIS...
High pressure will remain over the Atlantic this morning. A
cold front will approach the area this afternoon and it will
stall out overhead Wednesday before retreating northeast and
dissipating Thursday. The remnants from Laura may pass through
our area Saturday. Refer to the National Hurricane Center for
the latest information regarding the track of Laura.

&&

.NEAR TERM /THROUGH TONIGHT/...
A northwest flow aloft is expected between a subtropical ridge
to the south and an upper-level trough building into New
England.

A cold front associated with the upper-level trough will
approach today before moving into the region tonight. A westerly
flow around the subtropical high will usher in hot and humid
conditions. The heat and humidity will lead to an unstable
atmosphere. Latest guidance shows around 2000-2500 J/KG of
MLCAPE developing overhead.

There are a couple systems to watch in regards to convective
initiation. First, there is shortwave energy passing through
this morning and there have been a few showers and thunderstorms
that developed over southwestern PA into western MD. This
activity will progress southeast through western Maryland,
eastern West Virginia, and perhaps northern Virginia this
morning. An isolated severe storm is possible with this
convection due to stronger shear and moderate instability on the
latest mesoanalysis.

Another shortwave near the Great Lakes and a surface trough out
ahead of the cold front will pass through the area later this
afternoon into this evening (generally between 4 PM and 10 PM
from northwest to southeast). A downsloping westerly flow ahead
of this system does diminish confidence some. However, there is
a bit of a theta-e ridge at the low-levels ahead of the cold
front that will be advecting into the area ahead of the surface
trough. Also, weak convergence with the surface trough and
boundaries from convection upstream should be enough to cause at
least scattered showers and thunderstorms during this time.
There is still the chance that a bowing segment with more
widespread coverage develops during this time as well. The best
chance for this to occur may be where CAPE is highest and there
is less of an influence from the downsloping flow (over the
Washington/Baltimore Metro areas into southern MD). High DCAPE,
steep low-level lapse rates, and a stronger flow aloft suggests
that damaging winds are possible with any thunderstorms that
develop.

The flood threat appears to be low due to faster storm motion.
However, should a bowing segment develop, there may be a
localized flash flood threat from training convection on either
side of the line.

Convection should diminish behind this system later this evening
and overnight. Dry air advection should keep any fog limited in
coverage.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front will settle overhead Wednesday, before retreating
north as a warm front Wednesday night. A northwest flow aloft is
expected to be centered to our south and west. A northwest flow
aloft will continue during this time. More shortwave energy
with the northwest flow aloft along with the boundary overhead
will bring a chance for showers and thunderstorms. The best
chance will be Wednesday afternoon and evening around and
southwest of the boundary (which is most likely to setup just
southwest of the Potomac River). However, thunderstorms cannot
be completely ruled out outside of peak heating due to the
northwest flow aloft. Any storms that develop will have the
chance to become severe.

More warm conditions are expected during this time, but there
may be noticeably less humid conditions northeast of the
boundary (near and northeast of the Potomac River) Tuesday night
and Wednesday.

The front that was hovering near our region on Wednesday shifts
further northward on Thursday. Winds will become westerly
leading warmer and drier air being advected into our region due
to a downsloping flow. Daytime temperatures will rise up into
the mid 90s with dewpoints in the mid to upper 60s to lower 70s.
Thursday will likely be the warmest day of the week and areas
closer to the bay may have the potential for heat indexes to
approach the 105 degree mark. Mostly dry conditions are expected
Thursday but we can't rule out an isolated shower on the
western side of the Allegany front.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The biggest focus of concern through the long term will be the
remnant circulation of what is currently Tropical Storm Laura.
Friday, a stationary boundary will be located to the north of
the region, with a wave of low pressure over the Great Lakes,
and Laura's remnants likely somewhere in the vicinity of
Arkansas. Friday looks relatively quiet with perhaps some
isolated to scattered afternoon showers/t-storms, especially in
the mountains. By Saturday, the upper trough over and west of
the Great Lakes will catch Laura and help quickly push it
eastward across our region. Sunday into Monday, high pressure
will return to the region in the wake of Laura and the upper
trough/surface cold front. This will allow the end of the
weekend and beginning of next week to be quieter and drier.

So, as suggested, the highest impact day weather-wise is looking
more and more like Saturday, when we could have a risk of
isolated flooding/flash flooding as well as perhaps an isolated
to scattered severe weather risk. A lot of this potential is
still uncertain and will depend somewhat on exactly where the
remnant low center goes, but suffice it to say, the potential
is there but the certainty is still days away. Consult the NHC
for the official forecast for Laura.

Temperatures will be warmest Friday ahead of Laura and the
approaching from, with low 90s expected. Clouds and rain likely
hold temps into the 80s Saturday, while highs may struggle to
reach 80 in the much cooler Canadian air behind the front on
Sunday and Monday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Scattered to numerous thunderstorms are expected this afternoon.
The best chance for storms will be between 20 and 01z, but a
thunderstorm could occur at anytime. Damaging wind gusts and
subVFR conditions are possible.

VFR conditions Wednesday and Wednesday night. There could be
brief MVFR conditions at CHO and MRB terminals due to the chance
for showers and thunderstorms in the afternoon.

VFR conditions for the most part Thursday and Thursday night
for all terminals. MRB, IAD and CHO could encounter MVFR
conditions Thursday afternoon.

Mostly VFR Friday except for isolated/scattered afternoon
thunderstorms. More widespread thunderstorms with heavier rain
and restrictions below IFR are possible Saturday with Laura's
remnants potentially affecting the region.

&&

.MARINE...
Scattered to numerous thunderstorms are expected this afternoon
and evening. Thunderstorms will be capable of producing damaging
wind gusts. Any thunderstorm activity that develops over the
region and moves toward the Chesapeake Bay and Tidal Potomac
later this could initiate SMWs.

Mostly light winds Friday except for isolated/scattered
afternoon thunderstorms. More widespread gusty winds along with
better storm coverage is possible Saturday with Laura's
remnants potentially affecting the region.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>532-535-538>540.

&&

SYNOPSIS...RCM
NEAR TERM...BJL/KLW
SHORT TERM...KLW
LONG TERM...RCM
AVIATION...BJL/RCM/KLW
MARINE...BJL/RCM/KLW
Hazardous weather outlook, Aug 25, 9:24 AM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Tue Aug 25 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1024 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Damaging wind gusts from scattered severe thunderstorms are
possible this afternoon and evening. The greatest risk is over the
Baltimore/Washington metropolitan area eastward toward the
Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Damaging wind gusts from isolated to scattered severe
thunderstorms are possible Wednesday afternoon and evening.

Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. Refer to the National Hurricane Center for the latest
information regarding the track of Laura.

.SPOTTER INFORMATION STATEMENT...

Please send any wind damage or flood reports to the National
Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1024 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Damaging wind gusts from scattered severe thunderstorms are
possible this afternoon and evening. The greatest risk is over the
Baltimore/Washington metropolitan area eastward toward the
Chesapeake Bay but isolated instances of strong to severe
thunderstorms will be possible near and west of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Damaging wind gusts from isolated to scattered severe
thunderstorms are possible Wednesday afternoon and evening.

Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. Refer to the National Hurricane Center for the latest
information regarding the track of Laura.

.SPOTTER INFORMATION STATEMENT...

Please send any wind damage or flood reports to the National
Weather Service.

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
August 25, 10:30 AM EST
Where
Clarke County, 0.58 mi NNE of Briggs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.108, -78.015

There were several reports of trees blown down just south and east of Berryville, including one that was blown down in the 9400 block of US-340 Lord Fairfax Highway near VA-255 Bishop Meade Road, and another that was blown down near the intersection of VA-606 River Road and VA-607 Saw Mill Hill Road.

Thunderstorm Wind, Clarke

When
August 25, 10:47 AM EST
Where
Clarke County, 3.66 mi SE of Millwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.031, -77.984

Power lines were reported blown down near the intersection of US-50/US-17 John Mosby Highway and VA-606 Mount Carmel Road.

Thunderstorm Wind, Frederick

When
August 25, 4:30 PM EST
Where
Frederick County, 4.1 mi N of Whitacre
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.389, -78.335

There were reports of trees blown down near the 1400 block of VA-734 North Sleepy Creek Road.

Thunderstorm Wind, Frederick

When
August 25, 5:25 PM EST
Where
Frederick County, 0.98 mi NNW of Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.043, -78.286

There were a few reports of trees blown down near the intersection of VA-627 Chapel Road and VA-625 Hites Road, as well as on VA-625 Veterans Road.

Thunderstorm Wind, Clarke

When
August 25, 5:25 PM EST
Where
Clarke County, 0.69 mi SW of Boyce
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.093, -78.060

There were numerous reports of trees and wires blown down across Clarke County, including several dozen trees blown down near Boyce. A few trees were snapped, according to a trained spotter.

Thunderstorm Wind, Loudoun

When
August 25, 5:28 PM EST
Where
Loudoun County, 1.44 mi S of Mountville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.010, -77.696

Multiple trees were blown down in southwestern Loudoun County, including near the intersection of VA-733 Mountville Road and VA-734 Snickersville Turnpike, near the intersection of VA-731 Hobbs Bridge Road and VA-767 Leith Lane, near the intersection of VA-733 Mountville Road and VA-731 Hibbs Bridge Road, and near the intersection of VA-734 Snickersville Turnpike and VA-748 Sam Fred Road.

Thunderstorm Wind, Loudoun

When
August 25, 5:34 PM EST
Where
Loudoun County, 1.52 mi NNE of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.991, -77.662

A tree was blown down near the intersection of VA-734 Snickersville Turnpike and VA-650 Oatlands Road.

Thunderstorm Wind, Loudoun

When
August 25, 5:37 PM EST
Where
Loudoun County, 0.18 mi ENE of Aldie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.971, -77.627

A tree was blown down on US-50 Lee Jackson Memorial Highway just west of US-15 James Monroe Highway.

Thunderstorm Wind, Prince William

When
August 25, 5:44 PM EST
Where
Prince William County, 1.61 mi W of Hickory Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.900, -77.660

A tree was blown down on VA-600 Mountain Road.

Thunderstorm Wind, Fauquier

When
August 25, 5:52 PM EST
Where
Fauquier County, 2.13 mi S of Markham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.869, -77.995

A tree was blown down on Leeds Manor Road.

Thunderstorm Wind, Warren

When
August 25, 5:54 PM EST
Where
Warren County, 0.76 mi NNW of Browntown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.811, -78.234

There were multiple reports of trees and wires blown down across southern portions of Warren County.

Thunderstorm Wind, Rappahannock

When
August 25, 6:04 PM EST
Where
Rappahannock County, 0.83 mi SE of Washington
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.712, -78.159

There were multiple reports of trees and wires blown down in Washington.

Thunderstorm Wind, Fauquier

When
August 25, 6:05 PM EST
Where
Fauquier County, 1.09 mi WNW of Warrenton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.727, -77.799

There were multiple reports of trees and wires blown down near Warrenton.

Thunderstorm Wind, Rappahannock

When
August 25, 6:11 PM EST
Where
Rappahannock County, 0.28 mi ENE of Amissville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.672, -77.995

There were multiple reports of trees and wires blown down in Amissville.

Thunderstorm Wind, Rappahannock

When
August 25, 6:12 PM EST
Where
Rappahannock County, 0.53 mi NNE of Woodville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.607, -78.175

There were multiple reports of trees and wires blown down in Woodville.

Thunderstorm Wind, Fairfax

When
August 25, 6:17 PM EST
Where
Fairfax County, 0.86 mi WNW of Buffs Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.783, -77.346

A tree was blown down on VA-612 Colchester Road near the intersection with VA-641 Chapel Road.

Thunderstorm Wind, Fairfax

When
August 25, 6:20 PM EST
Where
Fairfax County, 1.52 mi SSE of Baileys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.849, -77.142

A tree was blown down near the intersection of Blair Road and Pinetree Terrace.

Thunderstorm Wind, Fairfax

When
August 25, 6:20 PM EST
Where
Fairfax County, 0.99 mi SW of Ravensworth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.792, -77.235

A tree was blown down near the intersection of Forrester Boulevard and Surrey Hill Place.

Thunderstorm Wind, Culpeper

When
August 25, 6:20 PM EST
Where
Culpeper County, 0.48 mi W of Rixeyville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.580, -77.979

There were multiple reports of trees and wires blown down throughout Culpeper County.

Thunderstorm Wind, Fauquier

When
August 25, 6:24 PM EST
Where
Fauquier County, 0.66 mi ENE of Oak Shade
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.583, -77.768

There were multiple reports of trees and wires blown down near Bealeton.

Thunderstorm Wind, Stafford

When
August 25, 6:41 PM EST
Where
Stafford County, 1.42 mi NNW of Glendia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.419, -77.541

A tree blew down near the intersection of VA-650 Mount Olive Road and VA-648 Poplar Road.

Thunderstorm Wind, Prince William

When
August 25, 6:45 PM EST
Where
Prince William County, 1.47 mi SE of Dale City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.606, -77.280

A tree was blown down near the intersection of Neabsco Road and Macedonia Drive. A tree was blown down onto I-915 near mile marker 150.

Thunderstorm Wind, Stafford

When
August 25, 6:51 PM EST
Where
Stafford County, 1.86 mi NNW of Brooke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.405, -77.432

A tree blew down onto I-95 near mile marker 141.

Thunderstorm Wind, Stafford

When
August 25, 7:03 PM EST
Where
Stafford County, 0.62 mi SSW of Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.312, -77.404

A tree was blown down on White Oak Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905359, 905360, 905362, 905364, 905370, 905367, 905368, 905371, 905373, 905375, 905377, 905379, 905374, 905382, 905383, 905388, 905384, 905386, 905389, 905391, 905397, 905394, 905399, 905402.